Alert archive / New Mexico / Flash Flood Watches in 2021

Flash Flood Watch 8, NWS El Paso, TX

August 22, 2021Otero County, New Mexico

NWS El Paso, TX issued this flash flood watch at Aug 22, 2021, 2:01 AM MDT for Otero County, New Mexico. It took effect at Aug 22, 2021, 12:00 PM MDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Aug 22, 2021, 2:01 AM MDT (08:01 UTC)
In effect from
Aug 22, 2021, 12:00 PM MDT
Expired
Aug 23, 2021, 12:00 AM MDT
In force
12 hr
Issued by
NWS El Paso, TX
Flood severity
None

County Otero County, NM

The radar

The Holloman AFB radar (KHDX), 63 km from the middle of the area, began a volume at 08:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 00:00Z, 8.0 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 00:00Z on 2021-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 532 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 00:00Z on 2021-08-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -11 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
532 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
2307 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-11 m²/s²
0-3 km storm-relative helicity
22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

600 
WGUS64 KEPZ 220801
FFAEPZ

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service El Paso Tx/Santa Teresa NM
201 AM MDT Sun Aug 22 2021

NMZ414>416-222200-
/O.NEW.KEPZ.FF.A.0008.210822T1800Z-210823T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
West Slopes Sacramento Mountains Below 7500 Feet-Sacramento
Mountains Above 7500 Feet-East Slopes Sacramento Mountains Below
7500 Feet-
Including the cities of Mayhill, Sacramento, Timberon, Pinon, 
Sunspot, Cloudcroft, Mescalero, Mountain Park, and Apache Summit
201 AM MDT Sun Aug 22 2021

...FLASH FLOOD WATCH IN EFFECT FROM NOON MDT TODAY THROUGH THIS 
EVENING...

The National Weather Service in El Paso Tx/Santa Teresa has issued a

* Flash Flood Watch for a portion of south central New Mexico, 
  including the following areas, East Slopes Sacramento Mountains 
  Below 7500 Feet, Sacramento Mountains Above 7500 Feet and West 
  Slopes Sacramento Mountains Below 7500 Feet.

* From Noon MDT today through this evening.

* An increase in moisture will lead to scattered to numerous 
  thunderstorms across the Sacramento Mountains this afternoon and 
  evening.  Additionally, wet grounds from recent rains will 
  increase runoff. Thus, flash flooding will be possible.

* Areas of heavy rainfall may lead to flash flooding.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

You should monitor later forecasts and be prepared to take action 
should Flash Flood Warnings be issued.

&&

$$

AB
2 follow-up statements
101 
WGUS64 KEPZ 222101
FFAEPZ

Flood Watch
National Weather Service El Paso Tx/Santa Teresa NM
301 PM MDT Sun Aug 22 2021

NMZ414>416-230600-
/O.CON.KEPZ.FF.A.0008.000000T0000Z-210823T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
West Slopes Sacramento Mountains Below 7500 Feet-Sacramento
Mountains Above 7500 Feet-East Slopes Sacramento Mountains Below
7500 Feet-
Including the cities of Mayhill, Sacramento, Timberon, Pinon, 
Sunspot, Cloudcroft, Mescalero, Mountain Park, and Apache Summit
301 PM MDT Sun Aug 22 2021

...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL MIDNIGHT MDT TONIGHT...

The Flash Flood Watch continues for

* A portion of south central New Mexico, including the following 
  areas, East Slopes Sacramento Mountains Below 7500 Feet, 
  Sacramento Mountains Above 7500 Feet and West Slopes Sacramento 
  Mountains Below 7500 Feet.

* Until Midnight MDT tonight.

* An increase in moisture will lead to scattered to numerous 
  thunderstorms across the Sacramento Mountains this afternoon and 
  evening.  Additionally, wet grounds from recent rains will 
  increase runoff. Thus, flash flooding will be possible.

* Areas of heavy rainfall may lead to flash flooding.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

You should monitor later forecasts and be prepared to take action 
should Flash Flood Warnings be issued.

&&

$$
704 
WGUS64 KEPZ 230547
FFAEPZ

Flood Watch
National Weather Service El Paso Tx/Santa Teresa NM
1147 PM MDT Sun Aug 22 2021

NMZ414>416-230700-
/O.EXP.KEPZ.FF.A.0008.000000T0000Z-210823T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
West Slopes Sacramento Mountains Below 7500 Feet-Sacramento
Mountains Above 7500 Feet-East Slopes Sacramento Mountains Below
7500 Feet-
Including the cities of Mayhill, Sacramento, Timberon, Pinon, 
Sunspot, Cloudcroft, Mescalero, Mountain Park, and Apache Summit
1147 PM MDT Sun Aug 22 2021

...FLASH FLOOD WATCH WILL EXPIRE AT MIDNIGHT MDT TONIGHT...

The Flash Flood Watch for a portion of south central New Mexico, 
including the following areas, East Slopes Sacramento Mountains 
Below 7500 Feet, Sacramento Mountains Above 7500 Feet and West 
Slopes Sacramento Mountains Below 7500 Feet will expire at Midnight 
MDT tonight.

The Flood Watch is expiring. Flooding is no longer expected to pose 
a threat. Please continue to heed remaining road closures.

$$

AB

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this flash flood watch went out at Aug 21, 11:30 PM MDT, 2 hours 31 minutes earlier.

Area forecast discussion, Aug 21, 11:30 PM MDT, 2 hours 31 minutes before
Area Forecast Discussion
National Weather Service El Paso TX/Santa Teresa NM
1130 PM MDT Sat Aug 21 2021

.AVIATION...06Z TAF CYCLE
Isolated thunderstorms are tapering off for the evening except for a
few training cells west of all terminals. Due to uncertainty on when
they will dissipate, have left VCTS in the TAF for KTCS.
Otherwise, ceilings are FEW/SCT100-120 to SKC with SSW wind less
than 10KT. There will be some gusts to 20KT around storms-again,
mainly for KTCS. Wind becomes light and terrain based by the
morning. Sunday afternoon, expect storms to start in the
mountains, with outflow boundaries bringing storm potential to the
lowlands/terminals. Again, confidence is too low to include TS or
VCTS in TAF.

&&

.PREV DISCUSSION...212 PM MDT Sat Aug 21 2021...

.SYNOPSIS...
After a couple of dry days, the moisture returns to the area and
along with it, comes the increase in rain chances. Showers and
storms will be focused along and east of the Rio this
afternoon/evening, on Sunday the activity shifts to the west. Dry
conditions gradually increase to start the work week, with rain
chances focused west of the Rio and in area mountains. High
temperatures through the forecast period will run a degree or two
above or below the seasonal average.

&&

.DISCUSSION...
.SHORT TERM...Tonight and Sunday...
As of this afternoon an upper high is centered over eastern Texas
with it's influence extending westward into far west Texas and parts
of southeastern New Mexico. This is depicted very clearly in waver
vapor imagery as the moisture plume shows up very nicely along the
western periphery of this feature. While the AM sounding at KEPZ
showed only around 1.00" PW, GOES PW imagery is showing that number
closer to 1.25" this afternoon where we see breaks in the clouds.
This correlates nicely with model forecast PW values. So most
certainly the moisture level is increasing as of this afternoon and
should continue to do so into Sunday as the ridge slowly edges a bit
further westward.

Convection has been slow to develop so far today. Remnant cloud cover
advancing in from northern Chihuahua slowed our heating a bit today.
But with surface dewpoints remaining in the upper 50's and mid
levels starting to moisten up, a few isolated storms will remain
possible. While the best chances initially will be over eastern
parts of the CWA, the southwestern areas could see some isolated
activity late this evening. With convection currently firing off
the Sierra Madres, storms could manage to wander into the
Bootheel and nearby areas before the day is completely done.

Sunday should offer better chances for a bit more widespread
coverage of showers and storms. Models hint at at least some upper
level energy arriving from the south during the afternoon hours.
This combined with the typical initiation off higher terrain and
subsequent activity along convective outflows should make for a more
interesting afternoon. PW values look to top out around 1.40" Sunday
afternoon (a far cry from the elevated readings during last weeks
flooding rain event). So while widespread flash flooding is not
expected, a few of the individual storms could still produce
localized flooding rains. As such WPC has included the northern part
of our CWA in a marginal risk for excessive rainfall for Sunday.

&&

.LONG TERM...Sunday Night through Friday...
By Sunday night, the upper-level high pressure is firmly over the
Ark-La-Tex region and will expand westward. As it gradually moves
and expands west, the plume of moisture on the western edge of
the high pressure will move west towards the AZ/NM border.
Precipitable water (PW) values will be in between 1.3-1.5 inches
associated with the higher moisture. Thus, the greatest chance for
scattered showers and thunderstorms will be along and west of the
Rio, and over the Sacramento Mountains. Again on Monday, the
moisture plume will mainly be over the western parts of the area.
The same areas that have the greatest chance of rain on Sunday
evening/night, we see it again on Monday. Conditions start drying
out on Tuesday and Wednesday. The high pressure over
eastern/central Texas, expands further west and 500mb heights
gradually increase across the CWA, depicted by the GFS and ECMWF.
PoPs decrease both days, focusing rain chances west of the Divide
on Tuesday and just the Gila region on Wednesday (due to
orographic enhancement). The moisture plume really gets cut off
Wednesday into Thursday as high pressure continues building west.
Most of the area, excluding the Gila region, will be dry on
Thursday. Rain chances gradually increase on Friday and Saturday
as monsoonal moisture moves back into the region.

Looking at temperatures across the area, we will see a gradual
rise as the upper-level high builds west closer to the area. For
Monday and Tuesday, high temperatures will run right around the
seasonal average. By Wednesday and Thursday, highs will run
slightly above average. Finally, for Friday and into next week,
high temperatures will slip back closer to the seasonal average
as moisture returns.

&&

.FIRE WEATHER...
Moisture will return for eastern areas with min RH values from 35 to
45 percent while western areas remain in the mid to upper 20s. Along
with the moisture will come thunderstorm chances during the
afternoon into the overnight hours. Any thunderstorms may bring
gusty winds and heavy rainfall. Winds will top out around 10 MPH
during the afternoon. Some drier air will begin to return on Monday,
especially for eastern areas. Thunderstorm chances will decrease
accordingly. Vent rates will range mainly fair to very good for the
weekend.

&&

&&

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 92  72  93  72 /  20  20  20  20
Sierra Blanca           83  65  85  64 /  40  30  10   0
Las Cruces              90  68  90  68 /  10  20  30  30
Alamogordo              90  69  90  68 /  20  10  50  20
Cloudcroft              68  51  68  52 /  30  20  50  20
Truth or Consequences   89  67  88  66 /  10  20  50  40
Silver City             85  62  83  62 /  20  20  50  40
Deming                  94  68  91  67 /  10  20  30  30
Lordsburg               93  68  90  67 /  20  10  30  30
West El Paso Metro      94  72  94  72 /  20  20  20  20
Dell City               88  67  90  67 /  40  10  20   0
Fort Hancock            90  70  93  69 /  40  30  10   0
Loma Linda              83  65  85  66 /  20  20  20  10
Fabens                  91  72  93  71 /  20  20  20   0
Santa Teresa            90  70  92  70 /  10  20  20  20
White Sands HQ          89  70  90  71 /  20  20  40  20
Jornada Range           88  68  89  68 /  10  20  40  30
Hatch                   91  67  90  68 /  10  20  50  30
Columbus                93  69  91  69 /  10  20  20  30
Orogrande               88  68  90  68 /  20  20  40  20
Mayhill                 78  57  77  58 /  40  20  50  10
Mescalero               79  56  77  56 /  30  10  50  20
Timberon                75  55  76  56 /  30  20  50  20
Winston                 86  57  81  57 /  10  20  50  40
Hillsboro               90  64  86  64 /  10  20  50  40
Spaceport               89  67  89  66 /  10  20  50  30
Lake Roberts            86  57  83  58 /  10  20  50  40
Hurley                  88  62  85  62 /  10  20  40  40
Cliff                   93  62  91  62 /  10  10  40  40
Mule Creek              88  62  86  62 /  10   0  40  30
Faywood                 88  64  85  63 /  10  20  50  40
Animas                  93  65  91  66 /  20  10  30  30
Hachita                 91  65  90  65 /  10  20  20  30
Antelope Wells          91  65  90  66 /  20  20  30  20
Cloverdale              87  62  86  63 /  20  20  30  20

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

99/99/99
Hazardous weather outlook, Aug 21, 11:05 AM MDT, 14 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service El Paso TX/Santa Teresa NM
1105 AM MDT Sat Aug 21 2021

NMZ401>417-TXZ418>424-221715-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
1105 AM MDT Sat Aug 21 2021

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...This Afternoon and Tonight

Moisture has started to return to the region. As the afternoon
heats up, some isolated to scattered convection is expected. The
main threat from thunderstorms today will be dangerous cloud to
ground lightning along with the potential for a few strong
thunderstorm outflow winds.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Increased moisture will keep isolated to scattered thunderstorms
in the forecast through Monday evening. Middle of next week will
see less of a storm chance as the best moisture will be to our
west. However higher terrain could still help generate a storm or
two each day. Moisture moves back in late week and next weekend
allowing for additional rounds of afternoon and evening storms
area wide.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Laney

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 21, 8:31 PM MDTAreal Flood AdvisoryEPZHidalgo119 min
Aug 21, 9:20 PM MDTAreal Flood AdvisoryEPZSierra115 min
Aug 21, 10:32 PM MDTAreal Flood AdvisoryEPZGrant118 min
Aug 22, 12:27 AM MDTFlash Flood WarningEPZGrant, Hidalgo4 hr
Aug 22, 1:05 PM MDTAreal Flood AdvisoryEPZOtero115 min
Aug 22, 2:32 PM MDTAreal Flood AdvisoryEPZSierra118 min
Aug 22, 2:53 PM MDTAreal Flood AdvisoryEPZOtero112 min
Aug 22, 5:40 PM MDTAreal Flood AdvisoryEPZDoña Ana, Sierra2 hr

Nearby

Flash Flood Watches in New Mexico, 2021Every flash flood watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.